Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 61, NWS North Platte, NE

May 31, 2019Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2019, 8:14 PM CDT for Brown County, Rock County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2019, 8:14 PM CDT (01:14 UTC)
Expired
May 31, 2019, 8:45 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 68 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:30 PM CDTHAIL 121 Ssw Ainsworth, NEHAIL FELL FOR ABOUT 20 MINUTES
May 31, 8:48 PM CDTHAIL 121 S Ainsworth, NEHAIL UP TO QUARTER SIZE FELL.
May 31, 8:55 PM CDTHAIL 1.2522 S Long Pine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KLBF 010114
SVRLBF
NEC017-149-010145-
/O.NEW.KLBF.SV.W.0061.190601T0114Z-190601T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
814 PM CDT Fri May 31 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock County in north central Nebraska...
  Southeastern Brown County in north central Nebraska...

* Until 845 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Elsmere, or 21 miles south of Ainsworth, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rose, Raven, Jones Lake, Duff and Johnsons Corner. 

This includes Highway 183 between mile markers 154 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 10002 4232 10006 4242 9958 4216 9952
TIME...MOT...LOC 0114Z 266DEG 28KT 4225 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
1 follow-up statement
977 
WWUS53 KLBF 010133
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
833 PM CDT Fri May 31 2019

NEC017-149-010145-
/O.CON.KLBF.SV.W.0061.000000T0000Z-190601T0145Z/
Rock NE-Brown NE-
833 PM CDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN ROCK AND SOUTHEASTERN BROWN COUNTIES...

At 832 PM CDT, a severe thunderstorm was located 13 miles northwest
of Rose, or 20 miles south of Ainsworth, and is nearly stationary.

HAZARD...Quarter size hail.

SOURCE...Law enforcement.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Rose, Raven, Jones Lake, Duff and Johnsons Corner. 

This includes Highway 183 between mile markers 154 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 10002 4232 10006 4242 9958 4216 9952
TIME...MOT...LOC 0132Z 266DEG 28KT 4226 9977 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:31 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 31, 6:31 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Fri May 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 327 PM CDT Fri May 31 2019

Shortwave ridging and weak high pressure yielded a good start to the
day on Friday. Satellite shows only a few high clouds across north
central Nebraska with the only other interruption to daytime heating
being the thick smoke moving in from Canadian wildfires. This smoke
is expected to slowly drift east through the day and should be clear
of the area by late tonight. This smoke will keep the area from
realizing its maximum potential high temperatures as values should
hold tough in the upper 70s to low 80s.

Ridging begins to breakdown by late afternoon as a fast-moving
shortwave moves across northeast Wyoming through north central
Nebraska. In response to this, a mid-level speed max will develop
and increase convergence leading to development of widely scattered
thunderstorms. These storms should remain limited to areas across
north central Nebraska into the eastern Sandhills. Weaker forcing
for ascent as well as warmer h85 and h7 temperatures further south
and west along a weak cool front will keep coverage limited to
isolated across far southwest Nebraska. Storms across north central
Nebraska have the potential to be strong to marginally severe as
instability approaches 2000 j/kg. Shear will be lacking at less than
30 knots suggesting multicell clusters. Given modest instability,
lapse rates AOA 7-8 C/km, and theta-e differences of greater than 20
degrees, believe marginally severe hail and wind gusts will be
possible. In general agreement with the SPC highlighting this in
their DY1 SWO with a Marginal Risk in the area. This threat will be
short lived as the quick moving wave and attendant cool front will
exit the area by early Saturday morning. Lows tonight will continue
to remain near seasonable norms with values ranging from upper 40s
in the far northwest to mid 50s across the southeast.

Saturday will be dry during the day as shortwave ridging and high
pressure nose into the area. Have dropped temperatures a degree
or two given northerly flow in the lowest levels and residual
cloud cover hanging on. Values will range from the upper 70s south
of the Platte River system to low 70s along the NE/SD border.
Winds will turn to the southeast during the afternoon. High
pressure will fail to completely push out the moisture with a
ribbon of 50+ dew points expected to linger across the southern
Panhandle into southwest Nebraska. Weak instability will develop
in this area leading to the threat of thunderstorms within the
weak upslope flow. Shear will be sufficient for the development of
scattered strong to marginally severe thunderstorms again. Have
seen the SPC DY2 SWO be nudged north slightly into far southwest
Nebraska, particularly Chase County. Think storms will be hard to
sustain in the local area given pressure rises, modest height
rises, and dry air in the mid-levels. Believe NAM Nest output from
the past 2-3 runs echoes this thought as well by keeping activity
out of the area. As such, will cap PoPs at slight chance during
the day. A weak LLJ will develop across the western tier of
counties Saturday night leading to an increased chance of
scattered thunderstorms late. Instability will drop off quickly
through the evening however, so this activity is not expected to
be severe. Lows will fall back into the 40s to 50s.

.LONG TERM...(Sunday through Friday)
Issued at 327 PM CDT Fri May 31 2019

Beginning 12z Sunday. The area sits underneath ridging to start
the period as a highly amplified trough spins across the
intermountain west through the day. Southerly flow behind the
departing high pressure continues to push increasing moisture into
the area. Temperatures at h85 will climb into the mid to upper
teens across the area but temperatures at the surface will be
stunted by cloud cover and generally southeasterly winds,
preventing us from fully mixing out. As a result, look for highs
generally in the low to mid 70s. As temperatures climb during the
day, instability will build leading to the threat for more strong
to marginally severe storms for the late afternoon into the
evening. Instability will be highest for areas west of Hwy 61.
This area is under a Marginal Risk on the DY3 SPC outlook and
agree with this as storms should fire over the higher elevations
near the Laramie range and move east with time. Activity Sunday
should weaken as the evening progresses with the loss of daytime
heating thus most storms should dissipate before arriving to Hwy
83. Temperatures Sunday night will remain mild as cloud cover
builds in thanks in part to a developing low-level jet. Values
will only fall to the mid to upper 50s.

The active weather looks to continue as the area remains under the
influence of the upper-level system expected to linger across the
desert southwest. Various lobes of energy will move through the area
bringing periodic chances for rain and thunderstorms Monday through
Thursday. No one day appears to be a washout however with PoPs
generally at 50% or less each day. The threat for strong to severe
storms appears to be highest on Monday and Tuesday before focusing
elsewhere, but confidence is low at the moment so continue to check
later forecasts for the most up to date information. Temperatures
during this stretch will generally be 50s to near 60 for lows with
highs in the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri May 31 2019

VFR conditions prevail through most of the next 24 hours. This
evening there will be a few isolated showers and thunderstorms
across portions of north central, western and southwest Nebraska.
Showers and thunderstorms should diminish after sunset. Across
north central Nebraska a brief period of time in the morning
ceiling levels could drop to around 5000ft with the frontal
boundary.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Gomez
Hazardous weather outlook, May 31, 3:15 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CDT Fri May 31 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CDT Fri May 31 2019 /215 PM MDT Fri May 31 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong to briefly severe thunderstorms are possible this
evening. The area of concern for strong or severe storms is generally
along and east of line from Valentine to Brewster. Large hail and
wind damage are the severe weather hazards.

Minor flooding continues on the Elkhorn River near Atkinson and
the North Platte River near Lewellen. Check the latest flood
products for river level forecast information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorm chances continue this weekend. A severe storm or two
is possible late Saturday afternoon and evening across Deuel and
Chase counties. On Sunday, the area of concern for severe weather
expands north and east to include areas along and west of a line
from Gordon to Hyannis to Hayes Center. Large hail and wind damage
are the hazards for any severe storms both days.

Additional thunderstorm chances exist Monday evening and Wednesday
evening. Stay tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 31, 7:58 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
758 PM CDT Fri May 31 2019

NEZ005-008-009-010145-
Brown NE-Eastern Cherry NE-Rock NE-
758 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...SOUTHWESTERN
ROCK AND SOUTHERN BROWN COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elsmere, or 24 miles southwest of Ainsworth,
moving east at 25 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Elsmere, Raven, Jones Lake, Willow Lake State Wildlife Management
Area, Long Lake State Wildlife Management Area and Johnsons Corner.

LAT...LON 4216 10021 4234 10020 4238 9963 4211 9963
TIME...MOT...LOC 0057Z 270DEG 21KT 4225 10011

Gomez
Special weather statement, May 31, 8:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
803 PM CDT Fri May 31 2019

NEZ006-008-010145-
Brown NE-Keya Paha NE-
803 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND WESTERN
KEYA PAHA COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norden, or 16 miles west of Springview, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Springview, Norden and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 212 and 225.
 Highway 12 between mile markers 26 and 58.

LAT...LON 4280 9959 4277 10016 4299 10014 4300 10006
      4300 9964
TIME...MOT...LOC 0102Z 249DEG 32KT 4284 10008

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:58 PM CDTSpecial Weather StatementLBFBrown47 min
May 31, 8:03 PM CDTSpecial Weather StatementLBFKeya Paha42 min
May 31, 8:39 PM CDTSevere Thunderstorm WarningLBFBrown, Rock36 min
May 31, 8:53 PM CDTSpecial Weather StatementLBFRock37 min
May 31, 8:58 PM CDTSpecial Weather StatementLBFKeya Paha32 min
May 31, 9:11 PM CDTSevere Thunderstorm WarningLBFHolt, Rock49 min
May 31, 9:17 PM CDTSevere Thunderstorm WarningLBFHolt, Rock43 min
May 31, 9:51 PM CDTSpecial Weather StatementLBFLoup24 min
May 31, 9:57 PM CDTSpecial Weather StatementLBFRock33 min
May 31, 10:19 PM CDTSpecial Weather StatementLBFLoup26 min
May 31, 10:22 PM CDTSpecial Weather StatementLBFHolt23 min
Jun 1, 9:59 AM CDTAreal Flood WarningLBFHolt36 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.